Connecticut, 2003Damaging Wind in Connecticut, August 22, 2003
August 22, 2003 · NWS OKX · 1 event in 1 county or zone
1 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 10:50 AM EST, 3 hours 27 minutes earlier.
Area forecast discussion, Aug 22, 10:50 AM EST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
1150 AM EDT FRI AUG 22 2003
.SHORT TERM...HEAT ADVISORY TO CONTINUE FOR THIS AFTERNOON.
DEWPOINTS IN THE MID 70S OVER MOST OF THE AREA WILL DROP SLIGHTLY
WITH AFTERNOON MIXING...BUT WITH MAX TEMPS OF 90-95 CRITERIA OF 100
WILL STILL EASILY BE MET IN NYC...AND WILL BE VERY CLOSE TO 105 IN
URBAN AREAS OF NE NJ.
OF EQUAL CONCERN IS SEVERE TSTM POTENTIAL FOR LATER THIS AFTERNOON
INTO EARLY THIS EVENING. REASONING AND TIMING FROM PREVIOUS FORECAST
STILL LOOK GOOD. AIRMASS AHEAD OF APPROACHING FRONT WILL BE VERY
UNSTABLE...WITH 12Z ETA FORECASTING LI OF -9 AND SBCAPE OF ABOUT
4300 J/KG IN LOWER HUDSON VALLEY FOR LATE THIS AFTERNOON
WIND FIELDS NOT VERY IMPRESSIVE...BUT WITH INSTABILITY OF THAT
MAGNITUDE THINK ANY TSTM CAPABLE OF DAMAGING WINDS AND LARGE HAIL
(DESPITE HIGH WBZ HEIGHTS).
&&
.FROM PREVIOUS DISCUSSION...COLD FRONT EXPECTED TO JUMP INTO
PRE-FRONTAL TROF THIS AFTERNOON WITH BOTH THE GFS AND ETA INDICATING
STRONG SURFACE MOISTURE CONVERGENCE. EXPECT FROPA AT SWF AT
22Z...LGA/JFK/EWR AROUND 00Z AND ISP AT 01Z. EXPECT PRONOUNCED
DRYING BEHIND THE FRONT WITH CLEAR SKIES BY SAT MORNING.
DEEP NORTHWEST FLOW ACROSS THE NE QUARTER OF THE NATION WILL PROVIDE
ABUNDANT SUNSHINE AND LOW HUMIDITY THROUGH THE WEEKEND WITH
TEMPERATURES FALLING OFF TO BELOW SEASONABLE LEVELS BY LATE SAT. A
REINFORCING SHOT OF COOL/DRY AIR EXPECTED SAT NIGHT AS JET ENERGY
DIGS DOWN THE BACKSIDE OF UPPER TROF. FORTUNATELY...ENOUGH DRY AIR
EXPECTED TO PREVENT CONVECTION IN NW FLOW AS COLD POOL DROPS SE
ACROSS NEW ENGLAND.
&&
.EXTENDED...ETA AND GFS DIFFER IN TIMING OF SYSTEM OVER NORTHERN
PLAINS AND THE RESULTANT DOWNSTREAM WARM ADVECTION TO START OFF NEXT
WEEK. CURRENT FORECAST OF PARTLY CLOUDY ON MON AND TUE LOOKS
REASONABLE. EXPECT A GRADUAL WARMUP THROUGH MID WEEK AS THE MID
LEVEL RIDGE BUILDS ACROSS THE FORECAST AREA.
&&
.AVIATION...MVFR VSBY IN HAZE TO CONTINUE THROUGH EARLY-MID
AFTERNOON...IMPROVING BRIEFLY TO VFR BEFORE CONVECTION ARRIVES.
WILL FORECAST APPROXIMATELY 75-150 MILE WIDE BAND OF CONVECTION TO
MOVE FROM NORTHWEST TO SOUTHEAST ACROSS THE REGION THIS AFTERNOON
INTO EARLY EVENING...TO BE LOCATED JUST OUT AHEAD OF WIND SHIFT
ASSOCIATED WITH COLD FRONT. BEST TIMING OF FROPA IS 21-23Z FOR KSWF
00-02Z FOR CITY AIRPORTS AND 02-03Z FOR KISP. CONVECTION THIS
AFTERNOON WILL PRODUCE AREAS OF VERY HEAVY RAIN AS WELL AS STRONG
GUSTY WINDS OVER 35 KT.
&&
.MARINE...SCA FOR ROUGH SEAS TO CONTINUE FOR THE OCEAN WATERS.
SEAS 3-4 FT ATTM BUT INCREASING SW FETCH THIS AFTERNOON WILL BRING
THEM UP TO 5 FT BEFORE COLD FRONTAL PASSAGE. TSTMS LATE THIS
AFTERNOON AND EARLY THIS EVENING WILL BE CAPABLE OF PRODUCING WIND
GUSTS EXCEEDING SMW CRITERIA. THREAT OF CONVECTION WILL CEASE AS
WINDS SHIFT TO THE NORTHWEST.
&&
.HYDRO...QPF AMOUNTS FROM THE FRONTAL PASSAGE EXPECTED TO BE ON
AVERAGE AROUND 0.25 INCH. WITH 1-HOUR AND 3-HOUR FFG/FFH VALUES OF
AROUND 3.0 AND 4.5 INCHES RESPECTIVELY...THIS WILL NOT PRESENT A
PROBLEM FOR AREA STREAMS AND RIVERS.
&&
.OKX CURRENT WATCHES/WARNING/ADVISORIES...
CT...NONE.
NJ...HEAT ADVISORY THIS AFTERNOON NJZ005-006-011.
NY...HEAT ADVISORY THIS AFTERNOON NYZ072>076.
MARINE...SCA FOR ROUGH SEAS ON THE OCEAN ANZ355-353-350.
GOODMAN
Hazardous weather outlook, Aug 22, 4:58 AM EST, 9 hours 19 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-231015-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
558 AM EDT FRI AUG 22 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK...
NORTHEAST NEW JERSEY AND SOUTHERN CONNECTICUT.
.DAY ONE...TODAY
THE COMBINATION OF HIGH HEAT AND HUMIDITY IS EXPECTED TO SEND HEAT
INDICES UP INTO THE 100 TO 105 DEGREE RANGE ACROSS METROPOLITAN NEW
YORK AND NEW JERSEY THIS AFTERNOON. THUS...A HEAT ADVISORY REMAINS
IN EFFECT FOR THESE AREAS.
A STRONG COLD FRONT WILL BREAK THE HEAT LATER THIS EVENING. A BAND
OF THUNDERSTORMS ARE EXPECTED TO FORM ALONG AND AHEAD OF THE FRONT
WITH A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT. THE MAIN
THREAT OF SEVERE WEATHER WOULD BE FROM DAMAGING WINDS. THE FRONT IS
EXPECTED TO CLEAR THE LOWER HUDSON VALLEY AROUND 6 PM...NYC AROUND 9
PM...AND EASTERN LONG ISLAND AROUND 11 PM. NORTHERLY WINDS BEHIND
THE FRONT WILL BRING IN COOLER AND DRIER AIR INTO THE REGION FOR THE
WEEKEND.
THERE IS ALSO A SMALL CRAFT FOR ROUGH SEAS ON THE OCEAN AS SOUTHWEST
WINDS PICK UP TO 15 TO 20 KNOTS AHEAD OF THE FRONT...PRODUCING SEAS
OF 4 TO 5 FT THIS AFTERNOON AND EVENING. CONDITIONS ARE EXPECTED TO
IMPROVE GREATLY ON SATURDAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS AFTERNOON AND
EVENING.
In the hours before
Special weather statement, Aug 22, 11:45 AM EST, 2 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.
THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.
THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL AND HAIL OF PENNY SIZE OR GREATER ARE
ALSO POSSIBLE.
THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
GOODMAN
WWUS81 KOKX 221647 CCA
SPSOKX
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-
SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.
THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.
THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE
ALSO POSSIBLE.
THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
GOODMAN
Special weather statement, Aug 22, 11:45 AM EST, 2 hours 32 minutes before
CTZ005>012-NJZ002>006-011-NYZ067>081-222245-
SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE UPTON NY
1245 PM EDT FRI AUG 22 2003
THE STORM PREDICTION CENTER HAS PLACED ALL OF THE TRI-STATE AREA IN
A SLIGHT RISK FOR SEVERE THUNDERSTORMS FOR LATER TODAY.
THE COMBINATION OF HIGH HEAT AND HUMIDITY AND AN APPROACHING COLD
FRONT WILL PROVIDE THE NECESSARY INGREDIENTS FOR THUNDERSTORMS TO
DEVELOP AND MOVE INTO THE AREA LATER THIS AFTERNOON AND EVENING.
THE MAIN THREAT OF SEVERE WEATHER IS EXPECTED TO BE FROM DAMAGING
WINDS. LARGE HAIL OF PENNY SIZE OR GREATER AND HEAVY RAINFALL ARE
ALSO POSSIBLE.
THOSE WITH OUTDOOR PLANS AND ACTIVITIES SHOULD STAY ALERT TO RAPIDLY
CHANGING SKY CONDITIONS AND SEEK SHELTER IMMEDIATELY IF THREATENING
WEATHER IS OBSERVED. SKYWARN SPOTTER ACTIVATION WILL LIKELY BE
NEEDED FOR THIS AFTERNOON AND EVENING.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
FOR ADDITIONAL WEATHER INFORMATION, CHECK THE NATIONAL WEATHER
SERVICE WEB SITE AT WEATHER.GOV
GOODMAN
Special weather statement, Aug 22, 12:53 PM EST, 1 hour 24 minutes before
NYZ067>069-221900-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE UPTON NY
153 PM EDT FRI AUG 22 2003
AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR IN UPTON NY
HAS DETECTED AN AREA OF THUNDERSTORMS ACROSS SOUTHWEST ORANGE COUNTY
...MOVING EAST AT 10 TO 15 MPH. FREQUENT LIGHTNING IS ASSOCIATED
WITH THIS ACTIVITY. THESE STORMS WILL CAUSE VERY HEAVY RAINFALL.
THERE MAY BE WIND GUSTS UP TO 40 MPH AS WELL.
BASED ON THIS MOVEMENT...THE THUNDERSTORMS SHOULD BE IN
THE VICINITY OF...
WARWICK AROUND 210 PM...
FLORIDA AROUND 215 PM...
GREENWOOD LAKE AROUND 230 PM...
CHESTER AROUND 235 PM.
Local storm report, Aug 22, 1:45 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
245 PM EDT FRI AUG 22 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0218 PM WOODBURY NY WIND DAMAGE
08/22/03 ORANGE TREE DOWN ON CAR - PEOPLE
TRAPPED. REPORTED BY
SPOTTERSThunderstorm Wind, Fairfield
- When
- August 22, 2:17 PM EST
- Where
- Fairfield County, Sherman
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 41.567, -73.500
With a warm, moist and unstable airmass already in place, scattered showers and thunderstorms developed along a pre-frontal trough and moved east across the region. One of these thunderstorms developed into a severe thunderstorm and produced high winds that knocked down several trees in Sherman. This was reported by the Connecticut Department of Environmental Protection.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Kentucky, August 22, 20032 deaths · 1 injured · $3.4 million · 80 kt wind · 48 events
- Hail and Lightning Strikes in North Carolina, August 22, 20031 death · $450,000 · 0.88 in hail · 4 events
- Damaging Winds in Tennessee, August 22, 2003$358,000 · 60 kt wind · 27 events
- Damaging Winds in Arizona, August 22, 2003$400,000 · 70 kt wind · 2 events
- Damaging Winds in Tennessee, August 22, 2003$153,000 · 55 kt wind · 19 events
- Hail and Damaging Winds in Kansas, August 22, 2003$200,000 · 1 in hail · 8 events
- Hail in Texas, August 22, 2003$250,000 · 1.5 in hail · 1 event
- Hail and Damaging Winds in Massachusetts, August 22, 20032 injured · $60,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Virginia, August 22, 2003$124,000 · 70 kt wind · 6 events
- Flash Flood in Florida, August 22, 2003$120,000 · 1 event
- Hail and Damaging Winds in Oklahoma, August 22, 2003$75,000 · 1.75 in hail · 9 events
- Damaging Wind in Utah, August 22, 2003$100,000 · 63 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374417.